Tornadoes · United States · Arkansas · 2008

EF1 tornado, Billstown to Delight, Arkansas, May 2, 2008

From Billstown to Delight, this EF1 tornado ran 8.2 miles across Pike County on May 2, 2008, touching down at 10:23 AM CDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 2, 2008
Touchdown
10:23 AM CDT (15:23 UTC)
Lifted
10:33 AM CDT (15:33 UTC)
On the ground
10 minutes
Path length
8.2 miles (13.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Pike County
Touchdown point
33.990, -93.630
Lift-off point
34.040, -93.500
Record number
0805020923-01

What the Weather Service recorded

A line of thunderstorms pushed into western Arkansas early on the morning of May 2nd. During the morning and afternoon hours, severe thunderstorms developed out ahead of the line and produced tornadoes.

One chicken house was badly damaged, and an old, unused chicken house collapsed. Much of the tin roof was taken off of an old barn. Dozens of trees were blown down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 13:51 UTC and running to 20:00 UTC.

Issued (UTC)ExpiredProductOffice
10:00 UTC13:51 UTCSevere Thunderstorm WatchLZK
13:51 UTC20:00 UTCTornado WatchLZK
15:19 UTC16:00 UTCSevere Thunderstorm WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 2, 6:54 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 2, 6:54 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
654 AM CDT FRI MAY 2 2008

.AVIATION...
LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST
THROUGH THE FORECAST AREA. THERE WILL BE STRONG AND GUSTY WINDS
AHEAD OF THE LINE OF STORMS...AND THERE WILL BE DAMAGING GUSTS
WITH SOME STORMS. CEILINGS WILL BE MVFR FOR THE MOST PART...BUT
THERE COULD BE A FEW IFR CEILINGS IN PRECIPITATION.&&

.PREV DISCUSSION... /ISSUED 422 AM CDT FRI MAY 2 2008/

SHORT TERM...TODAY THROUGH MONDAY
STORM SYSTEM MOVING THROUGH THE PLAINS INTO IOWA EARLY THIS
MORNING...AND WILL DRAG A COLD FRONT INTO THE REGION. AS OF 4 AM
CDT...THE FRONT WAS APPROCHING NORTHWEST ARKANSAS...WITH A LINE OF
STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE FRONT.

THE LINE WILL BUILD INTO WESTERN SECTIONS OF THE STATE THIS
MORNING...WITH SOME SEVERE WEATHER POSSIBLE. THE LINE WILL LIKELY
WEAKEN AS THE MORNING PROGRESSES...BUT PRECIPITATION SHIELD WILL
CONTINUE HEADING THROUGH CENTRAL/EASTERN ARKANSAS.

BY EARLY AFTERNOON...THE FRONT WILL BISECT THE STATE FROM
NORTHEAST TO SOUTHWEST...WITH THE STORM SYSTEM MOVING FARTHER AWAY
TO THE NORTH AND EAST. WITH THE SYSTEM DEPARTING...THE FRONT WILL
TEND TO SLOW DOWN. THERE WILL BE SOME HEATING AHEAD OF THE
FRONT...WITH CAPE VALUES BETWEEN 1500 AND 2500 J/KG. IN
ADDITION...THERE WILL BE SOME 0-1KM HELICITY FROM 100 TO 200
M2/S2.

THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE FRONT DURING THE
AFTERNOON...WITH MORE SEVERE WEATHER POSSIBLE. DAMAGING
WINDS/LARGE HAIL WILL BE THE MAIN CONCERNS. WITH SOME TURNING IN
THE ATMOSPHERE...ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...PRECIPITABLE WATER VALUES OF 1.25 TO 1.75 INCHES
WILL BE NOTED IN THE EASTERN HALF OF THE STATE THIS AFTERNOON.
GIVEN A SLOW FRONT...AND WELL ABOVE NORMAL MOISTURE...THERE WILL
BE POCKETS OF HEAVY RAINFALL...WITH AMOUNTS OVER TWO INCHES IN
SPOTS.

OUTSIDE OF THE SEVERE WEATHER/HEAVY RAIN POTENTIAL...GUSTY
SOUTHERLY WINDS WILL OCCUR AHEAD OF THE FRONT...WITH A LAKE WIND
ADVISORY POSTED IN THE NORTH THIS MORNING AND IN CENTRAL/EASTERN
ARKANSAS FOR MUCH OF THE DAY.

SEVERE WEATHER/HEAVY RAIN WILL CONTINUE IN THE SOUTHEAST COUNTIES
THIS EVENING BEFORE THE FRONT FINALLY EDGES OUT OF THE STATE. DRY
AND SLIGHTLY COOLER AIR WILL FOLLOW THIS WEEKEND...WITH NO RAIN
EXPECTED FOR THE REMAINDER OF THE PERIOD.

HIGH PRESSURE WILL BUILD OVER ARKANSAS THIS WEEKEND...BUT WILL
MOVE TOWARD THE SOUTHEAST UNITED STATES ON MONDAY. RETURN FLOW
WILL BRING INCREASING MOISTURE MONDAY AFTERNOON...WITH CHANCES FOR
PRECIPITATION TO START THE LONG TERM.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY
THE UPPER FLOW WILL BE BASICALLY WESTERLY THROUGHOUT THE LONG TERM.
THERE WILL BE ONE DISTURBANCE AFTER ANOTHER MOVING OVER THE FORECAST
AREA. ON THE LAST DAY OF THE LONG TERM...THERE WILL BE A CLOSED LOW
ACTUALLY MOVE FROM WEST TO EAST OVER THE ENTIRE FORECAST AREA. THERE
WILL BE A SURFACE LOW DEVELOP OVER THE LEE SIDE OF THE ROCKIES
MONDAY NIGHT. THIS LOW WILL PUSH EAST ON TUESDAY. IT WILL BE
DRAGGING A COLD FRONT WITH IT...SO THAT THERE WILL BE RAIN CHANCES
IN THE FORECAST UNTIL WEDNESDAY MORNING. THE COLD FRONT WILL NOT BE
STRONG ENOUGH TO PENETRATE ALL THE WAY ACROSS THE STATE...SO THERE
WILL BE A RETURNING WARM FRONT FROM THE SOUTH ON THE LAST DAY.
TEMPERATURES WILL BEGIN ABOVE NORMAL...BUT THEY WILL FALL BELOW
NORMAL BY THE END OF THE LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     75  53  70  45 /  60  40  10   0
CAMDEN AR         81  56  74  51 /  60  40  10   0
HARRISON AR       70  45  64  42 /  60  10  10   0
HOT SPRINGS AR    77  53  71  48 /  70  20  10   0
LITTLE ROCK   AR  77  54  72  50 /  60  40  10   0
MONTICELLO AR     81  60  76  54 /  70  70  10   0
MOUNT IDA AR      76  51  70  43 /  70  10   0   0
MOUNTAIN HOME AR  72  48  64  43 /  60  10  10   0
NEWPORT AR        75  55  71  46 /  60  40  10   0
PINE BLUFF AR     79  57  74  51 /  70  60  10   0
RUSSELLVILLE AR   75  48  69  43 /  70  10  10   0
SEARCY AR         76  54  71  47 /  60  40  10   0
STUTTGART AR      78  56  74  50 /  60  50  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BRADLEY-CLEVELAND-DESHA-DREW-FAULKNER-GRANT-INDEPENDENCE-JACKSON-
JEFFERSON-LINCOLN-LONOKE-MONROE-PRAIRIE-PULASKI-SALINE-WHITE-
WOODRUFF.

LAKE WIND ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BAXTER-BOONE-
MARION-NEWTON-SEARCY.

&&

AVIATION...32
Hazardous weather outlook, May 2, 5:00 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAY 2 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR THE EASTERN HALF OF
THE STATE TODAY AND TONIGHT. THE REMAINDER OF THE STATE WILL HAVE A
SLIGHT RISK OF SEVERE WEATHER. A STRONG COLD FRONT WILL BE MOVING
ACROSS ARKANSAS DURING THE DAYLIGHT HOURS TODAY. IT WILL BE PUSHING
A LINE OF THUNDERSTORMS FROM WEST TO EAST. SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ALSO...
THERE EXISTS A CHANCE FOR ISOLATED TORNADOES TO DEVELOP WITHIN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY WEATHER WILL FOLLOW THE COLD FRONT THAT WILL MOVE THROUGH THE
STATE ON FRIDAY. THEN...UNSETTLED WEATHER WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

32

In the hours before

Local storm report, May 2, 9:16 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
916 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     2 N CROSS ROADS         34.45N 91.07W
05/02/2008                   MONROE             AR   LAW ENFORCEMENT

            ROOF DAMAGE WAS REPORTED TO SEVERAL HOMES. POSSIBLE
            TORNADO WAS INDICATED.

0854 AM     HAIL             GREERS FERRY            35.57N 92.17W
05/02/2008  E0.75 INCH       CLEBURNE           AR   LAW ENFORCEMENT

&&

55
Local storm report, May 2, 9:22 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
922 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     2 N CROSSROAD           35.49N 92.22W
05/02/2008                   CLEBURNE           AR   LAW ENFORCEMENT

            ROOF DAMAGE WAS REPORTED TO SEVERAL HOMES. POSSIBLE
            TORNADO WAS INDICATED.

&&

55
Local storm report, May 2, 9:58 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
958 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             SOUTH SIDE              35.70N 91.62W
05/02/2008  E0.88 INCH       INDEPENDENCE       AR   PUBLIC

            REPORT WAS RELAYED BY KAIT TV IN JONESBORO.

&&

55
Local storm report, May 2, 10:10 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1010 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     TORNADO          2 N DAMASCUS            35.39N 92.41W
05/02/2008                   VAN BUREN          AR   NWS EMPLOYEE

            A POSSIBLE TORNADO WAS REPORTED ON ARKANSAS HIGHWAY 65
            NORTH OF DAMASCUS. HIGHWAY 65 WAS CLOSED DUE TO TREES IN
            THE ROAD. TREES WERE REPORTED DOWN AND A TREE WAS ON A
            HOUSE. A BARN WAS DESTROYED. A ROOF WAS BLOWN OFF OF A
            STRUCTURE.

0850 AM     TSTM WND DMG     GREERS FERRY            35.57N 92.17W
05/02/2008                   CLEBURNE           AR   TRAINED SPOTTER

            A POSSIBLE TORNADO WAS REPORTED ON ARKANSAS HIGHWAY 15 AT
            DIAMOND BLUFF ROAD. FIVE BUILDINGS WERE DESTROYED.

0950 AM     FLASH FLOOD      2 S GREERS FERRY        35.54N 92.17W
05/02/2008                   CLEBURNE           AR   PUBLIC

            HEAVY PRECIPITATION CAUSED ROADS TO BE WASHED OUT.

&&

219
Local storm report, May 2, 10:17 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1017 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TORNADO          2 N DAMASCUS            35.39N 92.41W
05/02/2008                   VAN BUREN          AR   NWS EMPLOYEE

            A POSSIBLE TORNADO WAS REPORTED ON ARKANSAS HIGHWAY 65
            NORTH OF DAMASCUS. HIGHWAY 65 WAS CLOSED DUE TO TREES IN
            THE ROAD. TREES WERE REPORTED DOWN AND A TREE WAS ON A
            HOUSE. A BARN WAS DESTROYED. A ROOF WAS BLOWN OFF OF A
            STRUCTURE.

&&

219
Local storm report, May 2, 10:21 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1021 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TSTM WND DMG     HARRISON                36.24N 93.12W
05/02/2008                   BOONE              AR   LAW ENFORCEMENT

            TREES WERE DOWNED IN AND AROUND TOWN.

0610 AM     TSTM WND DMG     JASPER                  36.01N 93.19W
05/02/2008                   NEWTON             AR   LAW ENFORCEMENT

            A TREE WAS DOWNED ON HIGHWAY 7 IN TOWN.

0625 AM     TSTM WND DMG     CORLEY                  35.21N 93.63W
05/02/2008                   LOGAN              AR   LAW ENFORCEMENT

            A TREE WAS DOWNED JUST SOUTH OF COVE LAKE ALONG HIGHWAY
            309.

0630 AM     TSTM WND DMG     3 N SUMMIT              36.29N 92.69W
05/02/2008                   MARION             AR   LAW ENFORCEMENT

            A TREE WAS DOWNED ON HIGHWAY 14.

0730 AM     TSTM WND DMG     CONWAY                  35.09N 92.45W
05/02/2008                   FAULKNER           AR   EMERGENCY MNGR

            TREES WERE REPORTED DOWN ACROSS TANNER ROAD OFF OF OLD
            COVE ROAD.

0805 AM     HAIL             HATTIEVILLE             35.28N 92.80W
05/02/2008  E1.00 INCH       CONWAY             AR   TRAINED SPOTTER

0821 AM     TORNADO          1 SW CENTER RIDGE       35.36N 92.58W
05/02/2008                   CONWAY             AR   LAW ENFORCEMENT

            POSSIBLE TORNADO WAS REPORTED AT M AND M ROAD.

0832 AM     TORNADO          2 N DAMASCUS            35.39N 92.41W
05/02/2008                   VAN BUREN          AR   TRAINED SPOTTER

            POSSIBLE TORNADO REPORTED AT BLACKHILL ROAD.

0832 AM     TORNADO          2 N DAMASCUS            35.39N 92.41W
05/02/2008                   VAN BUREN          AR   NWS EMPLOYEE

            A POSSIBLE TORNADO WAS REPORTED ON ARKANSAS HIGHWAY 65
            NORTH OF DAMASCUS. HIGHWAY 65 WAS CLOSED DUE TO TREES IN
            THE ROAD. TREES WERE REPORTED DOWN AND A TREE WAS ON A
            HOUSE. A BARN WAS DESTROYED. A ROOF WAS BLOWN OFF OF A
            STRUCTURE.

0850 AM     TSTM WND DMG     GREERS FERRY            35.57N 92.17W
05/02/2008                   CLEBURNE           AR   TRAINED SPOTTER

            A POSSIBLE TORNADO WAS REPORTED ON ARKANSAS HIGHWAY 15 AT
            DIAMOND BLUFF ROAD. FIVE BUILDINGS WERE DESTROYED.

0853 AM     HAIL             SOUTH SIDE              35.70N 91.62W
05/02/2008  E0.88 INCH       INDEPENDENCE       AR   PUBLIC

            REPORT WAS RELAYED BY KAIT TV IN JONESBORO.

0854 AM     HAIL             GREERS FERRY            35.57N 92.17W
05/02/2008  E0.75 INCH       CLEBURNE           AR   LAW ENFORCEMENT

0855 AM     TSTM WND DMG     2 N CROSSROAD           35.49N 92.22W
05/02/2008                   CLEBURNE           AR   LAW ENFORCEMENT

            ROOF DAMAGE WAS REPORTED TO SEVERAL HOMES. POSSIBLE
            TORNADO WAS INDICATED.

0950 AM     FLASH FLOOD      2 S GREERS FERRY        35.54N 92.17W
05/02/2008                   CLEBURNE           AR   PUBLIC

            HEAVY PRECIPITATION CAUSED ROADS TO BE WASHED OUT.

&&

219

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

3.4 hours before the tornado, 172 km from the path. May 2, 2008.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2045 joules per kilogram, CIN -107, lifted condensation level 641 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 306 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2045 J/kg
Mixed-layer CIN
-107 J/kg
Surface CAPE
2311 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.1
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

8.6 hours after it, 172 km from the path. May 3, 2008.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1804 joules per kilogram, CIN -73, lifted condensation level 891 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
2558 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.8
Supercell composite
12.6
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Arkadelphia (ADF), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
13:56 UTC7869200° 10 kt191004.1
14:04 UTC78.869.8210° 9 kt181004.1
14:11 UTC78.869.8200° 13 kt171004.1
14:56 UTC7768190° 15 kt241004.1
15:06 UTC7769.8180° 14 kt201004.1-VCTSRA
15:26 UTC73.469.8190° 14 kt201004.1-TSRA BR
15:37 UTC73.469.8210° 10 kt211004.4-TSRA BR
15:56 UTC72.8669210° 9 kt1005.1-TSRA BR
16:13 UTC71.669.8250° 19 kt251006.4TSRA BR
16:18 UTC69.866.2220° 16 kt251006.4+RA FG
16:26 UTC6866.2240° 16 kt201006.1+TSRA FG
16:35 UTC6866.2230° 15 kt241006.4TSRA BR
16:37 UTC6866.2230° 13 kt191006.4TSRA BR
16:41 UTC6866.2250° 11 kt191006.1-TSRA BR
16:56 UTC7067240° 6 kt1006.1TS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 150 km away, was scanning. The volume nearest the touchdown began at 15:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
14:03 UTCTORNADO8 N DierksHoward, ARAN EF1 TORNADO WITH WINDS OF 95 TO 105 MPH OCCURRED NEAR UMPIRE ARKANSAS BEGINNING NEAR THE DAVIS CEMETARY ALONG PINKERTON ROAD. THE TORNADO DESTROYED 2 BARNS AND DAMAGED A MOBILE HOME FROM A FALLING TREE. NUMEROUS TREES
14:15 UTCTSTM WND DMG10 N DierksHoward, AREAST OF UMPIRE...TWO BARNS DESTROYED...DAMAGE TO TWO HOUSES AND NUMEROUS TREES AND POWER LINES DOWN.
17:05 UTCHAIL 1.58 Nw SparkmanClark, AR

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 2, 2008

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 21:04 AM CDTEF2Douglas, KS2.2100$260,000
May 21:45 AM CDTEF0Creek, OK7.0250$20,000
May 21:56 AM CDTEF3Clay, MO0.975$4.0 million
May 22:03 AM CDTEF2Clay, MO1.475$10 million
May 23:03 AM CDTEF1Rogers, OK9.05002$55,000
May 23:03 AM CDTEF1Mayes, OK0.5100$20,000
May 25:52 AM CDTEF0Douglas, MO7.4250
May 26:02 AM CDTEF0Douglas, MO0.3100$100,000
May 28:15 AM CDTEF3Conway, AR45.31,600524$47 million
May 28:28 AM CDTEF1Van Buren, AR1.1100
May 28:30 AM CDTEF1Van Zandt, TX1.3758$300,000
May 29:03 AM CDTEF1Howard, AR4.150$100,000
May 211:15 AM CDTEF2Grant, AR40.730013$9.0 million
May 211:21 AM CDTEF1Rusk, TX6.4100$50,000
May 211:23 AM CDTEF2Dallas, AR22.9200$3.5 million
May 211:55 AM CDTEF1Panola, TX3.8200$400,000
May 212:56 PM CDTEF1Lonoke, AR2.5200$1.0 million
May 21:01 PM CDTEF0Woodruff, AR2.150$3,000
May 21:02 PM CDTEF1Prairie, AR1.7250
May 21:05 PM CDTEF1Prairie, AR2.6100$1,000
May 21:39 PM CDTEF0Dunklin, MO0.325$20,000
May 21:40 PM CDTEF0Monroe, AR0.350$3,000
May 22:54 PM CDTEF2Mississippi, AR3.41501$500,000
May 23:18 PM CDTEF3Crittenden, AR20.24004$2.0 million
May 23:51 PM CDTEF0Livingston Parish, LA0.120
May 24:25 PM CDTEF2Dyer, TN1.440$40,000
May 25:48 PM CDTEF2Union, MS3.1440$250,000
May 26:00 PM CDTEF2Union, MS0.5100$75,000
May 26:12 PM CDTEF1Union, MS3.575$50,000
May 26:41 PM CDTEF1Prentiss, MS13.8150$100,000
May 26:52 PM CDTEF2Chicot, AR10.5400$1.5 million
May 27:32 PM CDTEF0Washington, MS3.050
May 28:01 PM CDTEF0Morehouse Parish, LA3.350
May 28:07 PM CDTEF1Bolivar, MS9.7200$20,000
May 211:57 PM CDTEF1Montgomery, TN0.750$5,000
May 212:00 AM CDTEF1Montgomery, TN0.230$20,000
May 212:05 AM CDTEF1Montgomery, TN0.5503$20,000
May 212:10 AM CDTEF1Montgomery, TN0.350$100,000
May 212:49 AM CDTEF1Leflore, MS1.3300$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.